Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 30, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 10, 2017, 7:12 PM CDT for Logan County, Thomas County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2017, 7:12 PM CDT (00:12 UTC)
- Expired
- May 10, 2017, 8:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Logan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 7:20 PM CDT | HAIL 1.75 | 5 N Winona, KS | HAILED FOR 15-20 MINUTES...COVERED THE YARD...DAMAGED AWNING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
063
WUUS53 KGLD 110012
SVRGLD
KSC109-193-110115-
/O.NEW.KGLD.SV.W.0030.170511T0012Z-170511T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
712 PM CDT WED MAY 10 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southern Thomas County in northwestern Kansas...
Northern Logan County in west central Kansas...
* Until 815 PM CDT
* At 712 PM CDT, a severe thunderstorm was located 7 miles north of
Winona, or 14 miles south of Levant, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Colby, Winona, Monument and Mingo.
This includes Interstate 70 in Kansas between mile markers 49 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3905 10144 3941 10112 3927 10078 3890 10106
TIME...MOT...LOC 0012Z 284DEG 10KT 3917 10122
HAIL...1.00IN
WIND...60MPH
$$
Lockhart2 follow-up statements
256
WWUS53 KGLD 110051
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
751 PM CDT WED MAY 10 2017
KSC109-193-110115-
/O.CON.KGLD.SV.W.0030.000000T0000Z-170511T0115Z/
Thomas KS-Logan KS-
751 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN THOMAS AND NORTH CENTRAL LOGAN COUNTIES...
At 750 PM CDT, a severe thunderstorm was located 5 miles northwest of
Monument, or 12 miles west of Oakley, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Monument and Mingo.
This includes Interstate 70 in Kansas between mile markers 64 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3919 10114 3930 10101 3926 10089 3920 10083
3906 10094 3904 10097
TIME...MOT...LOC 0050Z 284DEG 10KT 3914 10109
HAIL...1.00IN
WIND...60MPH
$$
Lockhart532
WWUS53 KGLD 110111
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
811 PM CDT WED MAY 10 2017
KSC109-193-110121-
/O.EXP.KGLD.SV.W.0030.000000T0000Z-170511T0115Z/
Thomas KS-Logan KS-
811 PM CDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN THOMAS AND NORTH
CENTRAL LOGAN COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3919 10114 3930 10101 3926 10089 3920 10083
3906 10094 3904 10097
TIME...MOT...LOC 0111Z 284DEG 10KT 3913 10102
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:55 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 10, 5:55 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Goodland KS 455 PM MDT Wed May 10 2017 .SHORT TERM...(This afternoon through Thursday) Issued at 230 PM MDT Wed May 10 2017 Closed mid-upper low will bring periods of showers and thunderstorms to our CWA this afternoon through Thursday afternoon as it tracks from the Four Corners region (current) and across southern Kansas tonight and Thursday. Stalled front is near our southern CWA and will act as a focus for early initiation. A cold front is slowly moving into northeast Colorado, and this will move into our CWA later this evening as the main upper low begins to slide into the plains. A shortwave trough rotating around the upper low is now moving into southeast Colorado and thunderstorm activity is beginning to increase in this area. Clearing skies have allowed instability to increase and latest analysis shows axis of 2000 J/KG SB CAPE extending over our CWA and this may increase a little more before cold front moves through this evening. 0-6 km shear exceeds 50kt, but this is heavily weighted by the 600-500mb layer, and effective shear is actually much less. Low level shear is particularly unimpressive. Due to the lower effective shear values, confidence is low in more organized cells across much of our CWA (pulse type thunderstorms more likely). Frontal zone near surface low may initially behave more like a warm front this afternoon and bulge northward as shortwave approaches, and this may result in a little better low level shear and could support a few super cells. Trend still seems to support better severe threat south of Nebraska state line, and in particular south of I-70 (closer to frontal zone). We are still looking at a favorable track on the upper low for a deformation zone to track across our CWA, and strong forcing will combine with good moisture advection to produce widespread showers (embedded thunderstorms) from this evening through early Thursday afternoon (when upper low shifts east). Periods of moderate to heavy rainfall appear likely. Thunderstorms in the afternoon and evening will tend to have slow storm motions which is concerning considering recent rainfall. Other that early in the event, the rest of the precipitation may occur over a prolonged enough period of time to keep any flood threat very localized. Ponding/runoff may be more of an issue than flash flooding, and this will need to monitored. Due to the localized nature of the flood threat, the decision was made not to issue a flood watch at this time. Temperatures Thursday are going to be highly dependent on precip clearing, and there is a chance that some locations Thursday may not see low clouds clear until almost sunset. This could keep highs closer to 50 degrees (not far from morning lows). .LONG TERM...(Thursday night through Wednesday) Issued at 121 PM MDT Wed May 10 2017 The first half of the long term period (Thursday night through Sunday) will start off dry with a ridge over the region. Then the second half of the period (Monday through Wednesday) will have the potential for returned precipitation chances over portions of the region. After the ridge begins to move east, southwest flow will start to move into the area on Sunday due to a strong trough in the western CONUS. As the trough slowly moves east there will be embedded shortwave troughs that move over the region each day. These could create chances for precipitation over the CWA, but current guidance does not show a very strong signal for wide spread precipitation chances or severe storms. The beginning of next week will need to be monitored. Temperatures during the period will be in the 70s on Friday, then an increase into the 80s through the remainder of the period. Sunday could see some low 90s over the eastern portions of the region. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 455 PM MDT Wed May 10 2017 For both taf sites...a mix of conditions is expected thru the forecast period from VFR down to LIFR. Ceilings will range from BKN-OVC050 down to OVC007-010 at time...especially after 08z Thursday. Generally 3-6sm in light/moderate showers and thunder. 1sm at times in heavier showers...especially for KGLD. VFR for KGLD after 20z Thursday...and 12z Thursday for KMCK. Winds NNE 10-15kts with gusts to 25kts thru 03z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...CLT AVIATION...JN
Hazardous weather outlook, May 10, 12:28 PM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1128 AM MDT Wed May 10 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1128 AM MDT Wed May 10 2017 /1228 PM CDT Wed May 10 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON THROUGH THURSDAY AFTERNOON... Thunderstorms will develop this afternoon with showers and thunderstorms increasing in coverage through the early evening. Widespread rain showers and isolated thunderstorms are then expected later this evening through tonight. Severe thunderstorms will be possible this afternoon and early this evening mainly along and south of Interstate 70. Large hail and damaging winds will be the main threat. Tornadoes will be possible south of Highway 40. After the strongest storms end early this evening, moderate to heavy rainfall is expected across the region this evening through midday Thursday. This could lead to local flash flooding, ponding of water, and rises on areas of rivers and creeks. .DAYS TWO THROUGH SEVEN...THURSDAY EVENING THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 1 PM MDT (2 PM CDT) through 7 PM MDT (8 PM CDT).
In the hours before
Local storm report, May 10, 5:18 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 5 S GOODLAND 39.28N 101.71W
05/10/2017 M0.88 INCH SHERMAN KS LAW ENFORCEMENT
NEAR RD 62 ON HIGHWAY 27 SOUTH
&&
JNLocal storm report, May 10, 6:02 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 5 SE GOODLAND 39.30N 101.64W
05/10/2017 M1.00 INCH SHERMAN KS TRAINED SPOTTER
&&
JNSpecial weather statement, May 10, 6:12 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT WED MAY 10 2017
COZ092-KSZ027-041-110015-
Cheyenne County CO-Wallace KS-Greeley KS-
512 PM MDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO...WALLACE AND NORTHWESTERN GREELEY COUNTIES IN WEST
CENTRAL KANSAS UNTIL 615 PM MDT...
At 511 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Kit Carson to 9 miles
northwest of Wallace. Movement was north at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Cheyenne Wells, Sharon Springs, Weskan, Wallace, Firstview and
Arapahoe.
This includes Highway 385 between mile markers 136 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3894 10274 3912 10156 3879 10155 3861 10194
3862 10274
TIME...MOT...LOC 2311Z 185DEG 17KT 3871 10271 3903 10169
LockhartLocal storm report, May 10, 6:33 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 1 W COLBY 39.39N 101.06W
05/10/2017 M1.00 INCH THOMAS KS TRAINED SPOTTER
&&
JNLocal storm report, May 10, 6:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 9 S BREWSTER 39.23N 101.38W
05/10/2017 M0.88 INCH THOMAS KS TRAINED SPOTTER
&&
JNLocal storm report, May 10, 6:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLASH FLOOD 7 N CHEYENNE WELLS 38.92N 102.35W
05/10/2017 CHEYENNE CO LAW ENFORCEMENT
CULVERT NORTH OF CHEYENNE WELLS ON HIGHWAY 385 FLOODED
OVER ROADWAY
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:17 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace | 27 min |
| May 10, 7:30 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| May 10, 8:03 PM CDT | Flash Flood Warning | GLD | Logan, Thomas | 3 hr |
| May 10, 8:19 PM CDT | Special Weather Statement | GLD | Logan | 56 min |
| May 10, 9:09 PM CDT | Special Weather Statement | GLD | Logan, Wichita | 66 min |
| May 10, 9:25 PM CDT | Flash Flood Warning | GLD | Gove, Logan, Sheridan, Thomas | 3 hr |
| May 10, 10:02 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 43 min |
| May 10, 10:34 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 56 min |
| May 10, 10:52 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 4 hr |
| May 10, 10:56 PM CDT | Flash Flood Warning | GLD | Logan, Thomas | 3 hr |
| May 10, 11:00 PM CDT | Flash Flood Warning | GLD | Gove, Graham, Sheridan | 3 hr |
| May 10, 11:24 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 36 min |
| May 11, 2:16 AM CDT | Areal Flood Warning | GLD | Gove, Greeley, Logan, Sheridan, Sherman, Thomas and 2 more | 32 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.